Texas, 2009

Damaging Wind in Texas, July 4, 2009

July 4, 2009 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed ahead of a slow moving outflow boundary that was located near the Red River by early evening. Heavy rain and gusty winds were common in the thunderstorms, but one tstorm caused damage to outbuildings and power lines near Knox City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed ahead of a slow moving outflow boundary that was located near the Red River by early evening. Heavy rain and gusty winds were common in the thunderstorms, but one tstorm caused damage to outbuildings and power lines near Knox City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 5:47 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 4, 5:47 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SAT JUL 4 2009

.AVIATION...
/00Z TAFS/
A SERIES OF T-STORM OUTFLOW BOUNDARIES AND A TRAILING COLD FRONT
OVER CENTRAL AND SOUTHERN OK INTO WESTERN NORTH TX WILL ADVANCE
SOUTH OVERNIGHT. SHOWERS AND T-STORMS WILL CONTINUE TO OCCUR NEAR
AND SOUTH OF THE BOUNDARIES/FRONT WITH A GENERAL PROGRESSION ALSO
TO THE SOUTH. TERMINALS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 40 CORRIDOR WILL BE MOST AFFECTED BY THE STORMS.
OCCASIONAL VFR CEILINGS EXPECTED ON SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SAT JUL 4 2009/

DISCUSSION...
OUTFLOW BOUNDARY BECOMING STATIONARY ACROSS SOUTHWEST INTO SOUTH-
CENTRAL OKLAHOMA AND IS STARTING TO LIGHT UP WITH SCATTERED
STORMS. COLD FRONT ACROSS NORTHWEST AND NORTH-CENTRAL OKLAHOMA MAY
SEE MORE ISOLATED CONVECTION...BUT MOST WIDESPREAD ACTIVITY
EXPECTED WHEN BOUNDARIES MERGE THIS EVENING AND WEAK FORCING FROM
EASTERN NEW MEXICO AND WEST TEXAS IMPACTS ELEVATED BOUNDARIES.
MOST OF THIS CONVECTION SHOULD BE WELL SOUTH OF
INTERSTATE-40...BUT CONFIDENCE NOT REAL HIGH HOW FAR NORTH
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL EXTEND OF SURFACE
FEATURES. WILL LEAVE HIGHEST POPS NEAR AND SOUTH OF INTERSTATE 40
AND CONSIDERED GOING EVEN HIGHER ALONG RED RIVER VALLEY TOWARD AND
AFTER MIDNIGHT. HEAVY RAIN COULD BE AN ISSUE LATER ON TONIGHT AND
THERE WILL CONTINUE TO BE A MARGINAL HAIL AND DAMAGING WIND THREAT
THROUGH EARLY EVENING.

BEFORE MID-UPPER LEVEL RIDGE BUILDS IN OVER THE REGION EARLY TO
MID NEXT WEEK...WE COULD SEE SOME NORTHWEST FLOW ACTIVITY AFFECT
FAR WESTERN OKLAHOMA AND PARTS OF NORTH TEXAS THROUGH AT LEAST
MONDAY MORNING. QUITE HOT BY LATE NEXT WEEK INTO NEXT WEEKEND WITH
UPPER RIDGE OVER OR JUST NORTH OF OKLAHOMA. GFS GRIDDED DATA
GENERALLY ACCEPTED WITH FIRST PERIOD TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  67  91 /  60  10  10  10
HOBART OK         73  93  67  91 /  60  20  20  20
WICHITA FALLS TX  75  91  69  91 /  70  60  10  20
GAGE OK           65  87  63  87 /  20  10  20  20
PONCA CITY OK     69  86  63  90 /  20   0  10  10
DURANT OK         75  90  69  89 /  70  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/11/32
Hazardous weather outlook, Jul 4, 10:50 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUL 4 2009

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM PERRY TO
ENID... TO TALOGA AND CHEYENNE... AND INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID-AFTERNOON THROUGH THE EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA EARLY THIS AFTERNOON.
INITIALLY...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.
HOWEVER...MULTIPLE SURFACE BOUNDARIES FROM EARLIER CONVECTION...
ALONG WITH A SURFACE COLD FRONT MOVING THROUGH NORTHERN AND WESTERN
OKLAHOMA THIS AFTERNOON...WILL SERVE AS A SOURCE OF CONVERGING WINDS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

AHEAD OF THE FRONT...TEMPERATURES WILL CLIMB INTO THE 90S ACROSS
MUCH OF OKLAHOMA WITH TRIPLE DIGIT TEMPERATURES EXPECTED ACROSS
PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. THIS HOT WEATHER
WILL CREATE AN ATMOSPHERE WITH MODERATELY HIGH INSTABILITY...AND AN
ENVIRONMENT THAT WILL SUPPORT THE POTENTIAL FOR ISOLATED AREAS OF
DAMAGING THUNDERSTORM WINDS. HAIL JUST ABOVE SEVERE LEVELS WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT CONTINUES TO
MOVE SOUTH THROUGH OKLAHOMA AND NORTH TEXAS... BUT INSTABILITY WILL
DECREASE OVERNIGHT PRODUCING LOWER CHANCES OF SEVERE WEATHER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES AROUND 100 AND HEAT INDICES OF 100 TO 105 WILL BE
POSSIBLE OVER FAR SOUTHERN OKLAHOMA AND NORTH TEXAS. IF YOU ARE OUT
THIS AFTERNOON AND EARLY EVENING...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE SUN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY... MAINLY ACROSS
PORTIONS OF SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
SEVERE WEATHER CHANCES WILL BE LOW.

OTHER HAZARDOUS WEATHER...
WITH A DEEP LAYER OF WARM AIR EXPECTED TO BECOME ESTABLISHED OVER
THE SOUTHERN PLAINS FROM MID-WEEK THROUGH FRIDAY...HOT TEMPERATURES
AND ASSOCIATED HIGH HEAT INDICES ARE EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, Jul 4, 5:00 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUL 4 2009

OKZ017-018-024-042330-
BLAINE OK-KINGFISHER OK-CANADIAN OK-
600 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN AND
KINGFISHER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
GEARY TO 5 MILES SOUTHWEST OF EL RENO AT 600 PM CDT...MOVING EAST AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE...CANADIAN AND KINGFISHER COUNTIES...INCLUDING THE
CITIES OF EL RENO AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 5:20 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT JUL 4 2009

OKZ037-038-044-TXZ083>086-042345-
COTTON OK-TILLMAN OK-COMANCHE OK-HARDEMAN TX-WILBARGER TX-FOARD TX-
WICHITA TX-
620 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON...FOARD...
HARDEMAN...TILLMAN...WICHITA AND WILBARGER COUNTIES.

A GUST FRONT WELL AHEAD OF SCATTERED STRONG THUNDERSTORMS WAS
LOCATED FROM 3 MILES NORTHWEST OF CACHE TO 13 MILES NORTHWEST OF
COPPER BREAKS STATE PARK AT 619 PM CDT...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COMANCHE...COTTON...FOARD...HARDEMAN...TILLMAN...WICHITA
AND WILBARGER COUNTIES...INCLUDING THE CITIES OF LAWTON AND VERNON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Jul 4, 5:32 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             YUKON                   35.51N 97.75W
07/04/2009  E0.75 INCH       CANADIAN           OK   PUBLIC

&&

FM
Special weather statement, Jul 4, 5:33 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SAT JUL 4 2009

OKZ014-016-021-042345-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-
633 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND ROGER
MILLS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES SOUTHEAST OF
CUSTER CITY TO 4 MILES NORTH OF DEMPSEY AT 633 PM CDT...MOVING EAST
SOUTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY
HEVY RAIN AND FREQUENT LIGHTNING.

PEOPLE IN BECKHAM...CUSTER AND ROGER MILLS COUNTIES...INCLUDING THE
CITIES OF CLINTON AND WEATHERFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jul 4, 5:44 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT JUL 4 2009

OKZ027-028-050015-
GRADY OK-MCCLAIN OK-
644 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND MCCLAIN COUNTIES.

A STRONG THUNDERSTORM EXTENDING FROM 3 MILES NORTHEAST OF CHICKASHA
TO 3 MILES WEST OF ALEX AT 643 PM CDT...WAS MOVING EAST AT 25 MPH.

ALONG WITH VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GRADY AND MCCLAIN COUNTIES...INCLUDING THE CITY OF
CHICKASHA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 5:52 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT SAT JUL 4 2009

OKZ019-024-025-029-050015-
LOGAN OK-CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-
652 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...LOGAN
AND OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR PIEDMONT TO
CENTRAL OKLAHOMA CITY AT 652 PM CDT...MOVING EAST AT 20 MPH.

ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CANADIAN...CLEVELAND...LOGAN AND OKLAHOMA COUNTIES...
INCLUDING THE CITIES OF DEL CITY...EDMOND...MIDWEST CITY AND OKLAHOMA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 4, 6:01 PM CST to 6:05 PM CST
Where
Knox County, Knox City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -99.820

Several power lines were downed, with damage also reported to outbuildings and a tin roof. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170231.